Friday, 21 February 2014

Torture by nasal anaesthetic!

Today I have had one of the most painful experiences of my life.  I have had piercings, a tattoo, given birth and suffered nerve pain from a dying tooth but nothing, nothing compares to having Lidocaine sprayed up my  nose.

I know I sound like a wuss but it bloody well killed!  It was done nearly three hours ago and it is still stinging and making my nose run.

Why did I have Lidocaine sprayed up my nose?  Because I was naive enough to make an appointment with a local ENT.  It is not a mistake I will make again.

I haven't had the greatest start to the year, I had a cold over Christmas and then I had an infected root filled tooth which took 5 courses of antibiotics and a rather long and painful extraction to treat.  While all this is going on I've had trouble with a very dry mouth.  It's difficult to deal with, I wake up in the morning with my tongue bone dry, I can't swallow dry or textured foods as they get stuck in my throat.  My throat is very sore, my glands are up and I feel like I'm choking all the time.  It's not pleasant.

Five weeks ago my GP referred me to ENT.  I chose the first available appointment at Retford Hospital.  Big mistake. I filled out a reflux questionnaire,  the doctor briefly asked me a few questions.  I told him I'd had a dry mouth and throat, that I had trouble swallowing dry and textured foods such as fish or chicken, and that I had narrow sinuses and a deviated septum.  I had to explain what POTS and EDS were.  He scribbled a few notes, he didn't give me chance to explain very much before he took a quick look in my mouth and declared he needed to look down my throat with a tube and he'd give me some local anaesthetic.  I wasn't expecting him to perform any procedures and I was a little apprehensive.

I have trouble with local anaesthetics.  It is well known that Lidocaine isn't always effective on EDS people.  I told him that and he was like, "Do you want me to do this or not?  I have to look in your throat."  He didn't have the greatest bedside manner.  I explained that my dentist uses a plain, adrenaline free anaesthetic.  He found one and squirted it right up my nose. Cue me screaming in agony and my eyes watering like crazy.  I told him it burned, he told me it shouldn't burn.  It was a big shock to  my  body and I got rather shaky.  I was asked to sit in the room next door while the anaesthetic took effect but the shock and the pain triggered my POTS symptoms and I did my usual 'walk three steps and keel over' routine.

I didn't black out but the nurse tried to catch me as I slid down the door onto my knees.  There was some shouting, other people came in and sat me on a chair but I felt dizzy again and my vision greyed so they laid me down on the examination table.  They fetched a blood pressure monitor and said it was fine.  D'uh!  It normally is when I'm laying down!

They left me for a couple of minutes then a nurse came back with a form and said they wouldn't be doing the procedure today but they wanted me make an appointment for a barium meal swallow x-ray.  I asked why, it's got nothing to do with my dry mouth, swollen glands or sore throat.  She said it was because I had trouble swallowing.  The doctor had totally misinterpreted what I said about my swallowing problems.  The appointment had not only caused me pain and a flare up in symptoms, it had been a total waste of time.

I asked if they had any saline to wash my sinuses but the nurse said they didn't have any.  Yes, I was in a hospital that doesn't have any saline!  I was super weak and dizzy, my heart was beating like crazy and my nose was still on fire from the toxic Lidocaine but they let me go home.  Actually they asked me to make another appointment but there is no way I'm going back there!

I came home and phoned 111 (the new NHS direct number).  The nurse wanted me to go to A&E because she thought I was allergic but based on previous negative experiences of our local hospital I've decided to sit it out.  Three hours later and I still feel very shaky, I have fallen over a few times through POTS dizziness so I'm going to take it easy and take stock of everything before I write a very strongly worded complaint about the ENT doctor.  I appreciate he only wanted to examine me but something as simple as listening to the patient can often save a lot of pain in the long run.


I just Googled the side effects of Lidocaine spray.  They include:

  • Irritation at the application site
  • Dizziness
  • Drowsiness
  • Low blood pressure
And it should be used with caution in people with damaged mucous membranes, hypovolemia and poor general health.  So in short, it's not a good thing to give it to people with POTS!

No comments:

Post a Comment